[Skip to Navigation]
Article
August 22, 1959

JAUNDICE OCCURRING DURING NICOTINIC ACID THERAPY FOR HYPERCHOLESTEREMIA

Author Affiliations

Los Angeles

Assistant Clinical Professor of Medicine, Medical Center, University of California, Los Angeles.

JAMA. 1959;170(17):2088-2089. doi:10.1001/jama.1959.63010170008010c
Abstract

The administration of nicotinic acid in dosage of 3 to 6 Gm. a day has proved to be an effective method of reducing serum cholesterol levels. Experience with this medication for periods up to three years has been reported from the Mayo and the Jackson clinics.1 Except for a few patients in whom there has been a transient abnormality of cephalin-cholesterol flocculation or transaminase, no renal, hematopoietic, or liver abnormalities have been noted.2 Sulfobromophthalein (Bromsulphalein) tests and liver biopsies have failed to indicate other evidences of toxicity.3 However, a definite decrease in glucose tolerance with some glycosuria has been noted.4

This report is submitted in order to record a case of jaundice occurring during the administration of nicotinic acid and presumably due to intrahepatic cholestasis resulting from drug toxicity.

Report of a Case  A 23-year-old man was first referred to me in June, 1957, because of

×